Thunderstorm Wind, Cochise
- When
- June 28, 2:03 PM MST
- Where
- Cochise County, Bowie
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.320, -109.480
A wind gust to 63 mph was recorded at the Bowie AZDOT sensor at 1403MST.
Thunderstorms developed and moved northeast across southeast portions of Cochise, Graham and Greenlee counties. One storm produced a severe wind gust near Bowie.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Thunderstorms developed and moved northeast across southeast portions of Cochise, Graham and Greenlee counties. One storm produced a severe wind gust near Bowie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 28, 8:25 AM MST, 5 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 825 AM MST Wed Jun 28 2023 .SYNOPSIS...Temperatures will fall back a few degrees before potentially ramping back up to excessive heat levels over the weekend. A modest moisture increase will bring a chance of thunderstorms mainly east and southeast of Tucson today and Thursday. Breezy at times. && .DISCUSSION...A nice little moisture increase overnight with the 12Z KTWC sounding coming in close to 1 inch precipitable water and surface dewpoints generally in the 50s (up 10 to 20 degrees over the past 24 hours). This won't last (yet) but may be stubborn enough to bring a few storms again Thursday afternoon with another round of convective outflow from more organized storms just south of the border. For today, isolated to scattered thunderstorms mainly in Cochise County, but something could spill over into eastern Santa Cruz and southern Graham counties. Modest updates to show current mesoscale trends, including a little more coverage for storms. Please see the previous discussion below for additional details. && .AVIATION...valid through 29/12Z. Mostly clear at KTUS and KOLS. KDUG will see SCT-BKN clouds AOA 12k ft AGL. Isold -TSRA/-SHRA in Cochise County this afternoon and evening potentially impacting KDUG. Winds could gust in excess of 40 kts near storms. Otherwise sfc winds less than 10 kts variable in direction this morning becoming west/southwest 10-15 kts with gusts up to 25 kts this afternoon and evening. Winds diminish again after 29/03Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...High temperatures will be above average into early next week. Min RH values will be in the 5-10 percent range in the lower elevations and between 10-18 percent in the mountains through the weekend. An exception to this for areas east and southeast of Tucson today and Thursday where minimum RH values may climb into the 20 percent range with outflows from thunderstorms temporarily pushing deeper moisture up from Sonora. Scattered thunderstorms will be possible this afternoon and evening in Cochise County, with strong erratic outflows and dry lightning the main threats. 20-foot wind speeds will continue to remain elevated through Thursday at 10-20 mph at most locations during the afternoon and early evening hours. Friday winds stay elevated mainly east of Tucson. Over the weekend winds will be terrain driven with normal afternoon gusts due to daytime heating. && .PREV DISCUSSION...Skies are mostly clear across the CWA while at the surface dewpoints are slightly elevated thanks to outflow from storms in Sonora this past evening. Dewpoints are currently in the upper 40s to low 50s in Santa Cruz and Cochise Counties. Values are even higher in Sonora. Modest moisture will again make its way to the international border later today. Hi-res guidance and the HREF show storms forming over eastern Sonora with some isolated convection in Cochise County. Any storms that do form will likely be along outflows from storms in Mexico. By evening models show outflow possibly making it all the way to Tucson, although no storms are expected this far north. Only effect will be slightly higher dewpoints. In Cochise County however the main threats from storms will be lightning and gusty winds in excess of 35 mph. The HREF even hints at a slight chance (10 percent) for wind gusts to 50 mph. After today we begin to lose moisture as a shortwave trough moves into the region bringing dry southwesterly flow. This will also cause breezy winds and elevated fire weather conditions today and Thursday. Just enough moisture will be around for a slight chance (10-20 percent) of storms Thursday in far southern Cochise County. The shortwave sticks around through Friday then moves off to the east as high pressure builds into California. Temperatures through the weekend will be 4-6 degrees above normal. The high then slowly moves eastward and becomes centered over Arizona sometime early next week. This could lead to another round of excessive heat depending on where exactly the high is centered. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement
National Weather Service Tucson AZ
1224 PM MST Wed Jun 28 2023
AZZ507-508-513-282015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1224 PM MST Wed Jun 28 2023
...A strong thunderstorm will impact portions of central Cochise
County through 115 PM MST...
At 1223 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Tombstone, or 25 miles southeast of Benson, moving
northeast at 10 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pearce-Sunsites.
This includes Route 191 between mile markers 34 and 37, and between
mile markers 42 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3171 10990 3185 11003 3201 10985 3184 10966
TIME...MOT...LOC 1923Z 231DEG 10KT 3180 10991
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WJMThe Tucson radar (KEMX), 118 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
A wind gust to 63 mph was recorded at the Bowie AZDOT sensor at 1403MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113338.